What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 11, 1:01 PM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Sep 11, 1:01 PM MST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
201 PM MDT Wed Sep 11 2024
.SYNOPSIS...
A weather system will continue to move into Montana today, and
produce scattered showers and thunderstorms. By tonight, expect
the precipitation to become a more widespread steady rain, with
the rain continuing into Friday morning. Some areas could receive
over one inch of rainfall. Some high mountain snow is possible,
mostly over Southwest MT. Expect cooler temperatures for the next
few days, but this weekend is looking mostly dry and warmer.
&&
.DISCUSSION...
Today through Friday...primary forecast concerns through the period
will be widespread rainfall (this afternoon/evening through
Friday), potential for accumulating snow (Thursday morning thru
Friday morning), and the threat for severe thunderstorms (this
afternoon and Thursday).
Anomalously deep (1 to 2 standard deviations) H500 longwave trough
will dig from the Pacific Northwest (this afternoon) to over
Southwest Montana (Thursday afternoon) before lifting northeast to
over Southern Saskatchewan (Friday afternoon). This favorable track
will help to support periods of precipitation, some of which could
be moderate to heavy at times, across the Northern Rockies including
Southwest through North Central Montana from this afternoon/evening
through Friday morning/afternoon. Latest NBM probabilities for
rainfall amounts in excess of 0.5" over the next 48hrs (thru Friday
afternoon) are between a 70-100% chance across all areas, with a 60-
90% chance for 1" of rain northwest of a Butte, to Kings Hill Pass,
to Chinook line and a 20-50% chance of 2" along the Rocky Mountain
Front and across the Golden Triangle. As previously mentioned,
periods of heavier precipitation are possible at times, mainly today
(west of the I-15 corridor) and on Thursday (all areas) beneath
convective cores. These heavier burst of precipitation, especially
in the mountains of Southwest Montana and along the Continental
Divide are likely to help lower snow levels at times, with minimum
snow levels falling to 6500-7500ft from Thursday morning through
Friday morning. Given the convective nature of precipitation at
times and subsequent burst of heavier precipitation, confidence in
long sustained periods of lowered snow levels resulting in
widespread impactful mountain snow remains too low even at this
close hour. Given this low confidence we will refrain from any
winter highlights, but continue to monitor the situation. Finally,
enough instability and shear this afternoon/evening and then again
on Thursday will help to support the threat for a few strong to
severe thunderstorms, mainly across Southwest and Central Montana
today and then east of a Havre to Lewistown line on Thursday.
Primary threats from any severe thunderstorm will be large hail and
damaging winds; however, an isolated (less than 5% chance) tornado
can't be ruled out on Thursday over eastern portions of Blaine and
Fergus counties. - Moldan
Friday night through Sunday...Zonal to weakly southwesterly flow
develops across the Northern Rockies as the multi-day system shifts
eastward. Saturday looks to be largely dry as a result, with
temperatures climbing close to, if not a few degrees above normal.
Daytime mixing looks to result in a period of breezy winds Saturday
afternoon for most areas.
Flow becomes increasingly southwesterly and eventually southerly
Sunday into Sunday night ahead of another Pacific trough digging
southward across the west coast. Daytime hours look largely dry,
with chances for precipitation increasing in the evening and
overnight across Southwest Montana as forcing from the approaching
trough increases.
Monday through mid-week... Confidence remains relatively high to
begin the period, but decreases rather quickly heading into Tuesday
and Wednesday. Confidence is high that the Pacific trough will be
over CA/NV to begin the period, with confidence decreasing on its
track thereafter. Guidance is in agreement that this system will
move northeastward with time, but struggle with how quickly the
system gains latitude. A system that tracks further north in a
quicker fashion favors more precipitation for Southwest through
North-central Montana Tuesday and Wednesday, while a more southerly
track favors less precipitation. From a probabilistic perspective,
the chance for 0.50" precipitation with this system is at or above
50% for the vast majority of areas. The main takeaway will be for
periods of rain once again, with temperatures cooling back a bit
below average by Tuesday and Wednesday. Given the tremendous
uncertainty with respect to the track of this system, it is too
early to tell where snow levels will ultimately fall. -AM
&&
.AVIATION...
11/18Z TAF Period
The first impact this TAF period will be for scattered showers and
thunderstorms to develop initially across Southwest Montana,
shifting north and northeastward with time this afternoon and
evening. Gusty winds, hail, and lightning will all be concerns with
the strongest thunderstorms that form. Additional showers and
isolated thunderstorms develop late tonight into tomorrow morning,
though confidence on location and timing is low at this time.
Winds across the plains begin to make a shift to a westerly or
northwesterly direction late evening, and increase in magnitude
going into tomorrow. Low clouds will begin to be ushered in from the
northwest late tonight, resulting in low-VFR or marginal MVFR
ceilings at terminals on the plains tomorrow morning. Mountains are
likely to be obscured initially by smoke, but by clouds late in the
TAF period. -AM
Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.
&&
.HYDROLOGY...
Periods of moderate to heavy rainfall across the Northern Rockies
through Thursday is likely to result in increased flows on creeks
and streams emanating from the mountains; however, given already low
flows on these creeks and streams widespread flooding is currently
not anticipated. Biggest impact from the periods of moderate to heavy
rainfall will be the potential for debris flows on recent burn
scars, but confidence in any debris flow occurring remains low at
this time. - Moldan
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 47 58 45 65 / 90 90 100 60
CTB 45 54 43 64 / 90 90 100 60
HLN 49 57 46 65 / 100 100 90 60
BZN 43 57 39 64 / 90 90 100 40
WYS 29 47 26 55 / 90 100 90 40
DLN 39 51 37 61 / 90 100 70 20
HVR 50 67 46 65 / 70 80 100 80
LWT 47 61 42 62 / 70 90 90 60
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&
http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Sep 11, 4:08 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Great Falls MT
508 PM MDT Wed Sep 11 2024
MTZ315-322-120000-
Elkhorn and Boulder Mountains MT-
Upper Blackfoot and MacDonald Pass MT-
508 PM MDT Wed Sep 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LEWIS AND CLARK AND
NORTHWESTERN JEFFERSON COUNTIES THROUGH 600 PM MDT...
At 508 PM MDT, Doppler radar was tracking a strong thunderstorm near
Walkerville, or 10 miles north of Butte, moving northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Basin, Wickes, Rimini, Alhambra, Elk Park, Corbin, Clancy, and
Jefferson City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4627 11255 4633 11254 4635 11249 4633 11246
4639 11240 4639 11236 4641 11232 4664 11231
4650 11183 4603 11244 4613 11252 4618 11251
4617 11256 4623 11260
TIME...MOT...LOC 2308Z 217DEG 29KT 4613 11250
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
LudwigSpecial weather statement, Sep 11, 4:27 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
527 PM MDT Wed Sep 11 2024
MTZ315-322-324-120000-
Elkhorn and Boulder Mountains MT-Missouri Headwaters MT-
Upper Blackfoot and MacDonald Pass MT-
527 PM MDT Wed Sep 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LEWIS AND CLARK AND
NORTH CENTRAL JEFFERSON COUNTIES THROUGH 600 PM MDT...
At 527 PM MDT, Doppler radar was tracking a strong thunderstorm over
Boulder, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Boulder, Wickes, Jefferson City, and Corbin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4614 11203 4615 11221 4644 11227 4643 11190
TIME...MOT...LOC 2327Z 185DEG 26KT 4622 11211
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
IGSpecial weather statement, Sep 11, 4:34 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
534 PM MDT Wed Sep 11 2024
MTZ315-316-319-320-322-120000-
Helena Valley MT-Elkhorn and Boulder Mountains MT-
Big Belt, Bridger and Castle Mountains MT-
Upper Blackfoot and MacDonald Pass MT-Gates of the Mountains MT-
534 PM MDT Wed Sep 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LEWIS AND CLARK AND
NORTH CENTRAL JEFFERSON COUNTIES THROUGH 600 PM MDT...
At 534 PM MDT, Doppler radar was tracking a strong thunderstorm over
Helena, moving north at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Helena, East Helena, Black Sandy State Park, and Spring Meadow Lake
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4655 11191 4656 11210 4688 11211 4684 11179
TIME...MOT...LOC 2334Z 187DEG 29KT 4663 11202
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
IGSpecial weather statement, Sep 11, 4:43 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
543 PM MDT Wed Sep 11 2024
MTZ330-120015-
Gallatin and Madison County Mountains and Centennial Mountains MT-
543 PM MDT Wed Sep 11 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND SOUTH CENTRAL GALLATIN COUNTIES THROUGH
615 PM MDT...
At 539 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Henrys Lake to 7 miles
northwest of Shotgun Village to Island Park Reservoir. Movement was
northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
West Yellowstone, Targhee Pass, Raynolds Pass, Lakeview, Yellowstone
Village, and Red Rock Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4456 11187 4456 11192 4511 11105 4508 11104
4504 11112 4452 11110 4451 11113 4457 11118
4458 11123 4462 11122 4475 11138 4471 11141
4470 11149 4466 11147 4459 11153 4454 11148
4456 11171 4451 11182
TIME...MOT...LOC 2339Z 229DEG 53KT 4471 11157 4455 11155 4439 11152
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
IGSpecial weather statement, Sep 11, 4:43 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
543 PM MDT Wed Sep 11 2024
MTZ330-120015-
Gallatin and Madison County Mountains and Centennial Mountains MT-
543 PM MDT Wed Sep 11 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND SOUTH CENTRAL GALLATIN COUNTIES THROUGH
615 PM MDT...
At 543 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles north of Shotgun Village to 10 miles
southwest of Henrys Lake to near Island Park Reservoir. Movement was
northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
West Yellowstone, Targhee Pass, Raynolds Pass, Yellowstone Village,
and Red Rock Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4453 11178 4467 11183 4527 11105 4508 11104
4511 11110 4505 11115 4501 11110 4460 11110
4456 11117 4457 11123 4462 11122 4475 11139
4471 11141 4470 11149 4466 11147 4459 11153
4454 11148 4456 11159
TIME...MOT...LOC 2343Z 215DEG 47KT 4474 11161 4458 11159 4444 11162
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
IGLocal storm report, Sep 11, 4:46 PM MST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
546 PM MDT Wed Sep 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Hail 1 SSE Helena 46.59N 112.02W
09/11/2024 M0.70 Inch Lewis and Clark MT Public
Report of dime sized hail, along with minor
street flooding.
&&
ML